Revista Matemática Iberoamericana

Full-Text PDF (2549 KB) | Metadata | Table of Contents | RMI summary
Volume 33, Issue 3, 2017, pp. 1045–1121
DOI: 10.4171/RMI/964

Published online: 2017-10-02

Convolution powers of complex functions on $\mathbb Z^d$

Evan Randles[1] and Laurent Saloff-Coste[2]

(1) Colby College, Waterville, USA
(2) Cornell University, Ithaca, USA

The study of convolution powers of a finitely supported probability distribution $\phi$ on the $d$-dimensional square lattice is central to random walk theory. For instance, the $n$th convolution power $\phi^{(n)}$ is the distribution of the $n$th step of the associated random walk and is described by the classical local limit theorem. Following previous work of P. Diaconis and the authors, we explore the more general setting in which $\phi$ takes on complex values. This problem, originally motivated by the problem of Erastus L. De Forest in data smoothing, has found applications to the theory of stability of numerical difference schemes in partial differential equations. For a complex valued function $\phi$ on $\mathbb{Z}^d$, we ask and address four basic and fundamental questions about the convolution powers $\phi^{(n)}$ which concern sup-norm estimates, generalized local limit theorems, pointwise estimates, and stability. This work extends one-dimensional results of I.J. Schoenberg, T.N.E. Greville, P. Diaconis and the second author and, in the context of stability theory, results by V. Thomée and M.V. Fedoryuk.

Keywords: Convolution powers, local limit theorems, stability of numerical difference schemes, random walks, Legendre–Fenchel transform

Randles Evan, Saloff-Coste Laurent: Convolution powers of complex functions on $\mathbb Z^d$. Rev. Mat. Iberoam. 33 (2017), 1045-1121. doi: 10.4171/RMI/964